Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 84, NWS Des Moines, IA

April 22, 2007Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 22, 2007, 10:32 AM CDT for Adair County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2007, 10:32 AM CDT (15:32 UTC)
Expired
Apr 22, 2007, 11:01 AM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Adair County, IA

The radar

The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 221532
SVRDMX
IAC001-221615-
/O.NEW.KDMX.SV.W.0084.070422T1532Z-070422T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1032 AM CDT SUN APR 22 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 1115 AM CDT...

* AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES SOUTHWEST OF GREENFIELD...OR 59 MILES
  SOUTHWEST OF DES MOINES...AND MOVING NORTH AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
  ADAIR COUNTY...INCLUDING THE TOWNS OF BRIDGEWATER...FONTANELLE AND
  ADAIR.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 74 AND 87.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4116 9470 4116 9456 4150 9442 4151 9470

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 221552
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 AM CDT SUN APR 22 2007

IAC001-221615-
/O.CON.KDMX.SV.W.0084.000000T0000Z-070422T1615Z/
ADAIR IA-
1052 AM CDT SUN APR 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN ADAIR
COUNTY UNTIL 1115 AM CDT...

AT 1049 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES NORTHWEST OF GREENFIELD...OR 53 MILES WEST OF DES
MOINES...MOVING NORTH AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
ADAIR COUNTY...INCLUDING THE TOWN OF ADAIR.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 74 AND 87.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4116 9470 4116 9456 4150 9442 4151 9470

$$

DONAVON
000 
WWUS53 KDMX 221601
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1101 AM CDT SUN APR 22 2007

IAC001-221611-
/O.CAN.KDMX.SV.W.0084.000000T0000Z-070422T1615Z/
ADAIR IA-
1101 AM CDT SUN APR 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ADAIR COUNTY HAS BEEN
CANCELLED...

AT 1058 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4116 9470 4116 9456 4150 9442 4151 9470

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:09 AM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Apr 22, 4:09 AM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
409 AM CDT SUN APR 22 2007

.SHORT TERM (TODAY AND TONIGHT)...

CATEGORICAL POPS IN FORECAST FOR THIS AFTERNOON AS ALL MODELS
INDICATING PCPN WITH ADVANCING DYNAMIC STORM SYSTEM. LARGE AREA OF
CONVECTION ACROSS THE NORTHERN GREAT PLAINS SEEING WARMING OF CLOUD
TOPS ON IR IMAGERY DUE TO DYING MCS. AT THE SAME TIME...AREA OF
CONVECTION RAPIDLY DEVELOPING ACROSS WESTERN KANSAS THIS MORNING
WILL AID IN DEEPENING SURFACE LOW.  FROM GFS/WRF APPEARS ANOTHER
LINE OF CONVECTION SHOULD FORM ALONG A NW TO SE LINE ACROSS EASTERN
NEBRASKA LATER TO DAY AND ADVECT INTO THE SOUTHWEST. LITTLE CHANGE
IN THINKING FOR THE HWO AS FAR AS THREATS GO...EXPECTING INITIAL
BAND OF CONVECTION TO EXPAND ACROSS WESTERN IOWA BY NOON SHIFTING
RAPIDLY NORTH...WITH ANOTHER COUPLE OF ROUNDS DEVELOPING IN THE LATE
AFTERNOON INTO THE EARLY EVENING ACROSS THE ENTIRE CWA.

.LONG TERM (MONDAY THROUGH THURSDAY)

MONDAY  WILL SEE NORTHERLY RETURN FLOW WINDS BEHIND THE SYSTEM AND
WEAK COLD DRY ADVECTION IN THE LOW LEVELS WITH WEAK SUBSIDENCE AS
REMNANTS OF LOW PRESSURE LIFT FARTHER INTO THE EASTERN GREAT LAKES.
LIGHT AND VARIABLE WINDS SHOULD QUICKLY BECOME ESTABLISHED BY THE
EVENING AS SIGNIFICANT HIGHT FALLS ACROSS THE  CENTRAL PLAINS WILL
REESTABLISH A STRONG SOUTHEAST SURFACE FLOW  AND WARM ADVECTION
PATTERN BY EARLY TUESDAY. THE SETUP OD ANOTHER STRONG BAROCLINIC
ZONE ACROSS IOWA WILL BE OF THE  FOCAL POINT FOR A COUPLE OF ROUNDS
OF THUNDERSTORM WITH HEAVY RAIN PRODUCING MCS. WITH MODELS ARE
PRODUCING 2 TO 3 INCHES OF QPF ACROSS SOUTHWEST SECTION OF THE CWA
DURING THIS PERIOD. RIVERS ACROSS THE HSA AT THIS TIME ARE WELL
WITHIN BANKS AND APPEARS THE DRAWN OUT TIMEFRAME OF THE MODERATE
RAINFALL TO HEAVY SHOULD BE ABLE TO RUNOFF WITHOUT A SIGNIFICANT
FLOOD THREAT AT THIS TIME...LARGEST 12 HOUR QPFS AROUND 1.5-2 INCHES
LATE TUESDAY THROUGH TUESDAY NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL/SMALL
Hazardous weather outlook, Apr 22, 5:44 AM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT SUN APR 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
544 AM CDT SUN APR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER WEST CENTRAL IOWA BY LATE THIS
MORNING...EXPANDING RAPIDLY INTO NORTH CENTRAL IOWA BY EARLY
AFTERNOON. MORE THUNDERSTORMS WILL ENTER SOUTHWEST IOWA BY AFTERNOON
AND SPREAD ACROSS CENTRAL IOWA DURING THE LATE AFTERNOON AND
EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. A FEW ISOLATED
TORNADOES ARE POSSIBLE...PRIMARILY SOUTHEAST OF A WATERLOO TO DES
MOINES TO ATLANTIC LINE BETWEEN 5 AND 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MULTIPLE ROUNDS OF THUNDERSTORM PRODUCING HEAVY RAIN ARE FORECAST
LATE TUESDAY THROUGH TUESDAY NIGHT. SOME OF THE STORMS MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS...BUT AT THIS TIME HEAVY RAIN AND
LIGHTNING APPEAR TO BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE TUESDAY AND TUESDAY
NIGHT.

RUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:56 AM CDTSevere Thunderstorm WarningDMXRinggold, Union34 min
Apr 22, 2:53 PM CDTSevere Thunderstorm WarningDMXCrawford37 min
Apr 22, 3:19 PM CDTSevere Thunderstorm WarningDMXSac41 min
Apr 22, 3:48 PM CDTSevere Thunderstorm WarningDMXCass27 min
Apr 22, 4:29 PM CDTSevere Thunderstorm WarningDMXGreene46 min
Apr 22, 5:25 PM CDTSevere Thunderstorm WarningDMXBoone35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.